MAUDE Adverse Event Report: ALLERGAN (COSTA RICA) STYLE 133MX TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE

ALLERGAN (COSTA RICA) STYLE 133MX TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE
Catalog Number 133MX-14
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Wound Dehiscence (1154); Unspecified Infection (1930); Necrosis (1971)
Date of Event 05/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history record has been completed.No deviations or non-conformances noted.The events of infection, wound dehiscence, and necrosis are physiological complications and analysis of the device generally does not assist allergan in determining a probable cause for these events.Device labeling: adverse reactions deflation- patients should be advised that the tissue expanders may deflate, and require replacement surgery.Deflation occurs when saline leaks through a damaged injection site or a damaged tissue expander envelope.Infection- pre-existing infections not resolved before tissue expander placement may increase the risk of periprosthetic infection.Infection is an inherent risk following any type of invasive surgery, and may occur during the tissue expansion process.Patients who present with wound dehiscence, tissue erosion, ischemia or necrosis, and patients undergoing immediate breast reconstruction run an increased risk of periprosthetic infection.Signs of acute infection reported in association with tissue expanders include erythema, tenderness, fluid accumulation, pain and fever.Erythema may also occur as a normal response to expansion.Aspiration to differentiate between this type of erythema and erythema as a sign of early infection is a recognized precaution.Research identifies staphylococcus and pseudomonas organisms in association with infection around tissue expanders.Escherichia and streptococcus organisms have also been noted in association with tissue expanders in the lower extremities.Infection may occur at any time after surgery, and may compromise the expansion process.Capsular contracture may be related to infection in the area surrounding the implant.Postoperative infections should be treated aggressively according to standard medical practices to avoid more serious complications.Infection that is unresponsive to treatment or necrotizing infection may require premature breast tissue expander removal.In rare instances, acute infection may occur in a breast with implants.The signs of acute infection include erythema, tenderness, fluid accumulation, pain, and fever.Very rarely, toxic shock syndrome, a potentially life-threatening condition, has been reported in women after breast implant surgery.It is characterized by symptoms that occur suddenly and include high fever (102°f, 38.8°c or higher), vomiting, diarrhea, a sunburn-like rash, red eyes, dizziness, lightheadedness, muscle aches, and drops in blood pressure, which may cause fainting.Patients should be advised to contact a physician immediately for diagnosis and treatment for any of these symptoms.The following is a list of potential adverse events that may occur with breast implant surgery.The risks include: implant deflation/leakage, additional surgery, capsular contracture, infection, toxic shock syndrome, necrosis, hematoma, seroma, extrusion, breast pain, changes in nipple sensation, changes in breast sensation, dissatisfaction with cosmetic results (wrinkling, folding, displacement, asymmetry, palpability, visibility, ptosis, sloshing), calcific deposits, irritation/inflammation, delayed wound healing, hypertrophic scarring, breast tissue atrophy/chest wall deformity, difficulty/inability in breast feeding, and inability to adequately visualize breast lesions with mammography.In addition to these potential adverse events, there have been concerns with certain systemic diseases.
 
Event or Problem Description
Healthcare professional reported a left side deflation.Healthcare professional additionally reported "wound dehiscence from pressure necrosis vs reactivation of atypical acid fast bacillus infection" and "implant debridement".Device has been explanted.

Brand Name
STYLE 133MX TISSUE EXPANDER
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
ALLERGAN (COSTA RICA)
900 parkway global park
zona franca
CS 
MDR Report Key7553560
Report Number9617229-2018-03733
Device Sequence Number1277744
Product Code LCJ
UDI-Device Identifier10888628004191
UDI-Public10888628004191
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K862203
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/19/2021
Device Catalogue Number133MX-14
Device Lot Number3061029
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2018
Initial Report FDA Received Date05/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age30 YR